Q. I was a nurse for over 42 years, and I’m alarmed by the staggering increase in the use of anti-anxiety medications like alprazolam or diazepam. There’s no doubt in my mind that these addictive drugs change the way people think. I’ve observed poor logic, poor memory and impaired reasoning even before dementia sets in.
Worse yet, these meds tend to come in very tiny pills, somehow making people think they are safer. It was very common to see withdrawal in patients who were hiding their overuse of these drugs, and the withdrawal was a frightening thing to watch. The resulting severe confusion, agitation and even hallucinations can last for days.
A. French researchers have reported that anti-anxiety agents and some sleeping pills increase the risk of dementia in older people (BMJ, online Sept. 27, 2012). They followed more than 1,000 initially healthy elders for 15 years and found that those who began taking such medications were 50 percent more likely to have developed dementia.
You are quite correct that benzodiazepines like alprazolam, diazepam or lorazepam can trigger withdrawal symptoms if stopped suddenly. Although there are no specific guidelines for discontinuing such medications, very gradual dose tapering may diminish the severity of withdrawal symptoms. We have more information on benzodiazepine side effects and how to taper off such medicines in our free Guide to Psychological Side Effects.